Alert archive / California / Hard Freeze Warnings in 2022

Hard Freeze Warning 2, NWS Eureka, CA

February 23, 2022Del Norte County, Humboldt County, Mendocino County, California

NWS Eureka, CA issued this hard freeze warning at Feb 23, 2022, 2:57 PM PST for Del Norte County, Humboldt County, Mendocino County, California. It took effect at Feb 24, 2022, 1:00 AM PST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 23, 2022, 2:57 PM PST (22:57 UTC)
In effect from
Feb 24, 2022, 1:00 AM PST
Expired
Feb 24, 2022, 9:00 AM PST
In force
8 hr
Issued by
NWS Eureka, CA

Counties Del Norte County, CA, Humboldt County, CA, Mendocino County, CA

The radar

The Eureka (Bunker Hill) radar (KBHX), 47 km from the middle of the area, began a volume at 22:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 11.0 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2022-02-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2022-02-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
905 m above ground
0-6 km bulk shear
107 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

455 
WWUS76 KEKA 232257
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
257 PM PST Wed Feb 23 2022

CAZ101-103-109-240700-
/O.UPG.KEKA.HZ.A.0002.220224T0900Z-220224T1700Z/
/O.NEW.KEKA.HZ.W.0002.220224T0900Z-220224T1700Z/
Coastal Del Norte-Northern Humboldt Coast-Mendocino Coast-
257 PM PST Wed Feb 23 2022

...HARD FREEZE WARNING IN EFFECT FROM 1 AM TO 9 AM PST THURSDAY...

* WHAT...Sub-freezing temperatures as low as 25 expected.

* WHERE...Coastal Del Norte, Northern Humboldt Coast and 
  Mendocino Coast Counties.

* WHEN...From 1 AM to 9 AM PST Thursday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

Frost Advisories and Freeze Warnings are issued during the local
growing season as defined by climatology and local agriculture
experts. Once the growing season has ended these statements will
no longer be issued until the spring.

&&

$$
3 follow-up statements
530 
WWUS76 KEKA 240645
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
1045 PM PST Wed Feb 23 2022

CAZ101-103-109-241445-
/O.CON.KEKA.HZ.W.0002.220224T0900Z-220224T1700Z/
Coastal Del Norte-Northern Humboldt Coast-Mendocino Coast-
1045 PM PST Wed Feb 23 2022

...HARD FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM PST
THURSDAY...

* WHAT...Sub-freezing temperatures as low as 25 expected.

* WHERE...Coastal Del Norte, Mendocino Coast and Northern 
  Humboldt Coast Counties.

* WHEN...Until 9 AM PST Thursday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

Frost Advisories and Freeze Warnings are issued during the local
growing season as defined by climatology and local agriculture
experts. Once the growing season has ended these statements will
no longer be issued until the spring.

&&

$$
054 
WWUS76 KEKA 241430
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
630 AM PST Thu Feb 24 2022

CAZ101-103-109-241700-
/O.CON.KEKA.HZ.W.0002.000000T0000Z-220224T1700Z/
Coastal Del Norte-Northern Humboldt Coast-Mendocino Coast-
630 AM PST Thu Feb 24 2022

...HARD FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM PST THIS
MORNING...

* WHAT...Sub-freezing temperatures as low as 23.

* WHERE...Coastal Del Norte, Mendocino Coast and Northern 
  Humboldt Coast Counties.

* WHEN...Until 9 AM PST this morning.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

Frost Advisories and Freeze Warnings are issued during the local
growing season as defined by climatology and local agriculture
experts. Once the growing season has ended these statements will
no longer be issued until the spring.

&&

$$
167 
WWUS76 KEKA 241653
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
853 AM PST Thu Feb 24 2022

CAZ101-103-109-241800-
/O.EXP.KEKA.HZ.W.0002.000000T0000Z-220224T1700Z/
Coastal Del Norte-Northern Humboldt Coast-Mendocino Coast-
853 AM PST Thu Feb 24 2022

...HARD FREEZE WARNING WILL EXPIRE AT 9 AM THIS MORNING...

Temperatures are expected to be slightly warmer tonight with a 
continued slow warm-up into the weekend.

$$

SEC

What forecasters said that day

The local office's own words before this hard freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this hard freeze warning went out at Feb 23, 2:47 PM PST, 10 minutes earlier.

Area forecast discussion, Feb 23, 2:47 PM PST, 10 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
247 PM PST Wed Feb 23 2022

.SYNOPSIS... A cold and dry air mass is expected to affect the region
through Saturday afternoon. Moisture, bringing rain and snow, is
forecast to return Saturday night and into Sunday. Additional
precipitation looks likely for early to mid next week.

&&

.DISCUSSION... Clear skies and cold temperatures continue, following
the upper-level shortwave trough that moved through the region
Monday. The clear skies overnight paved the way for radiational
cooling that brought temperatures around the coast near or below
freezing with temperatures even lower in the interior. Eureka had a
record breaking low of 29 degrees this morning. Similar
conditions are possible tonight; however, there is a chance for
some cloudiness tonight and into the morning, so this may hinder
the chance for temperatures as low as the previous night. Southern
interior Mendocino county and Lake county are forecast to have
low relative humidities leading into the weekend, but with light
winds also expected, fire hazard is extremely marginal.

A high pressure system in the Northeastern Pacific will support dry
weather into the weekend, but a low pressure system is forecast to
approach Northwestern California following the current high pressure
system moving inland. The low pressure system will bring moisture to
the region by Sunday in the form of light rain along the coast and
snow to the higher elevations of the interior. NBM guidance indicates
favorable conditions for a potentially wet progressive storm track
for Northwestern California into the beginning of next week. /JLW

&&

.AVIATION... VFR conditions ruled across the region today! However, brief
radiation fog this morning was noted over a few interior valleys.
UKI went IFR for about 1 hour. Winds became NW and a little breezy
especially along the coast.  Offshore flow will contribute to
another overnight of mostly SKC, although a few pockets of patchy
ground fog possible at the coast. /TA

&&

.MARINE... Gales have subsided over the outer waters, but advisory
level winds and seas continue. Have made some adjustments to the end
times of the existing Small Craft Advisories (extending the near
shore waters through midnight tonight and the S outer waters until
late Thursday afternoon). Winds will continue to slowly subside
through Friday morning, with very light winds during the day Friday.
Winds will then veer to southerly and increase this weekend ahead of
an approaching frontal system. Rains will spread across the waters
ahead of this front, with the heaviest and most widespread rains
near and N of Cape Mendocino. /SEC

&&

.BEACH HAZARDS... A storm over the NW Pacific will send a long-
period swell toward NW California on Saturday. The swell forerunners
will enter the area at around 5 to 8 feet at a 20 second period.
Short period southerly waves will be building by Saturday evening in
response to the increasing S winds, but there should be enough of a
window between these occurrences to allow for a fairly clean W swell
through much of the daylight hours on Saturday. Temperatures will be
warmer along the coast as well, perhaps into the 60s. Thus, the
threat of sneaker waves may couple with an increase in beachgoers to
necessitate a Beach Hazard Statement to be issued either tonight or
on Thursday. Stay tuned! /SEC

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
     Hard Freeze Warning from 1 AM to 9 AM PST Thursday for
     CAZ101-103-109.

NORTHWEST CALIFORNIA COASTAL WATERS...
     Small Craft Advisory until midnight PST tonight for PZZ450-
     455.

     Small Craft Advisory until 6 AM PST Friday for PZZ470.

     Small Craft Advisory until 6 PM PST Thursday for PZZ475.

&&

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png
Hazardous weather outlook, Feb 23, 2:35 PM PST, 22 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
235 PM PST Wed Feb 23 2022

CAZ101-103-109-242245-
Coastal Del Norte-Northern Humboldt Coast-Mendocino Coast-
235 PM PST Wed Feb 23 2022

...HARD FREEZE WARNING IN EFFECT FROM 1 AM TO 9 AM PST THURSDAY...

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

A Hard Freeze Warning is currently in effect.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A Hard Freeze Warning is currently in effect.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ102-104>108-110>115-242245-
Del Norte Interior-Southwestern Humboldt-Northern Humboldt Interior-
Southern Humboldt Interior-Northern Trinity-Southern Trinity-
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Southwestern Mendocino Interior-Southeastern Mendocino Interior-
Northern Lake-Southern Lake-
235 PM PST Wed Feb 23 2022

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 23, 2:12 AM PSTHard Freeze WatchEKADel Norte, Humboldt, Mendocino13 hr
Feb 23, 2:23 AM PSTSmall Craft AdvisoryEKA49 hr

Nearby

Hard Freeze Warnings in California, 2022Every hard freeze warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.